Case of the Month with Crutchfield Dermatology

By Charles E. Crutchfield III, MD
Tuesday, April 18, 2017
Specialty: 

A 31-year-old woman developed a papular rash on the right side of her back three months after starting REMICADE (infliximab) for Crohn’s disease. The papules were almost conical, with central crust-like umbilications. She is not diabetic and has no history of renal disease.

A biopsy was performed, and here is an image of the dermatopathologic findings (courtesy of Erick Jacobson, MD, dermatopathologist).

What’s Your Diagnosis?

Diagnosis: Acquired (drug-induced) perforating folliculitis/dermatosis from infliximab (REMICADE)

The keratotic papules are often a response to constant rubbing and scratching commonly seen in patients with chronic renal disease. It has also been seen in patients with chronic eczema, HIV disease, liver disease, Hodgkin’s disease and thyroid disorders.

Additionally, drug-induced acquired perforating folliculitis/dermatosis can occur after starting one of many biologic agents such as infliximab, etanercept and others. In this case, the offending biologic agent was infliximab (REMICADE).


Charles E. Crutchfield III, MD

Treatment: In my experience, patients benefit from narrowband ultraviolet B phototherapy and a topical Class 3 steroid, such as triamcinolone 0.1 percent, applied twice daily. I also recommend a topical anti-itch lotion such as Cerave Itch Relief Moisturizing Lotion with pramoxine hydrochloride.

In extreme cases caused by a biologic agent, the systemic agent should be changed. If the systemic biologic agent is working well and the papules and pruritus can be managed well, the biologic treatment may be continued.

In extreme cases of perforating folliculitis, I have cautiously used thalidomide with significant success.


For more information, contact Charles E. Crutchfield III, MD, at Crutchfield Dermatology, or visit crutchfielddermatology.com.